Search by Outline Set Search Limits Advanced Search Back Home

Contraindications to the Use of Nitroglycerin in Acute Coronary Syndrome


The current 2014 ACC/AHA NSTEMI and 2013 ACC/AHA STEMI Guidelines as well as the 1999 ACC/AHA Expert Consensus Document all support the following to be contraindications to the use of any form of nitroglycerin include:

  • Hypotension (usually reported to be a systolic blood pressure < 90 mm Hg) or a > 30 mm Hg drop from the patient's baseline
  • Bradycardia (< 50 beats per min)
  • Tachycardia
  • Patients experiencing a right ventricular infarction
  • Use of avanfil, sildenafil or vardenafil within 24 hours, or tadalafil within 48 hours, due to the risk of significant hypotension and/or cardiogenic shock 
  • Note:  Morphine can dilate the venous system and result in a reduction in preload, which can worsen tachycardia (thereby increasing oxygen demand) and patients with right sided MIs since they are preload dependent.  Giving nitrates to patients who have recently taken type 5 phosphodiesterase inhibitors (e.g., sildenafil), prevents the breakdown of cGMP and cause more profound vasodilation. 

    Anthony J. Busti, MD, PharmD, FNLA, FAHA
    Dylan Kellogg, MD
Last Reviewed:  August 2015

Supporting Guidelines

  • 2014 AHA/ACC NSTEMI Guidelines:
    "Nitrates should not be administered to patients with NSTE-ACS who recently received a phosphodiesterase inhibitor, especially within 24 hours of sildenafil or vardenafil, or within 48 hours of tadalafil". (Class III, Level of Evidence: B)

    • Reference: Amsterdam EA et al.  2014 AHA/ACC Guideline for the Management of Patients With Non-ST-Elevation Acute Coronary Syndromes: A Report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines.  Circulation 2014:[Epub ahead of print]. PubMed

    2013 AHA/ACC STEMI Guidelines:
    "Nitrates should not be given to patients with hypotension, marked bradycardia or tachycardia, RV infarction, or 5'phosphodiesterase inhibitor use within the previous 24 to 48 hours."

    • Reference: O'Gara PT et al.  2013 ACCF/AHA guideline for the management of ST-elevation myocardial infarction: a report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines.  Circulation 2013;127(4):e362-425. PubMed

    2010 AHA ACLS Guidelines: None mentioned

    • Reference: O'Connor RE et al. Part 9. Acute Coronary Syndromes: 2010 International Consensus on Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science with Treatment Recommendations. Circulation 2010;122:S422-S465. PubMed

    1999 ACC/AHA Expert Consensus Document: 
    "The physician should try to establish the time of the last dose of sildenafil. Definitive evidence is currently lacking, but it is possible that a precipitous reduction in blood pressure may occur over the initial 24 hours after a dose of sildenafil. Administration of nitrates in this time interval should be avoided. In the event that nitrates are given after sildenafil administration, it is essential to have the capability to support the patient with fluid resuscitation and α-adrenergic agonists if needed. After 24 hours, the administration of a nitrate may be considered, but once again, appropriate caution with careful monitoring of initial dosages must be used. In patients in whom the half-life of sildenafil may be prolonged, such as in renal and hepatic dysfunction or patients concurrently taking a potent CYP 3A4 inhibitor, a more extended period of time from sildenafil administration to the time of nitrate administration may be required. In patients with recurring mild angina after sildenafil use, other nonnitrate antianginal agents, such as β-blockers, should be considered.  Patients taking sildenafil who have an acute myocardial infarction should be treated in the usual manner as described in the ACC/AHA clinical practice guidelines including, where appropriate, primary angioplasty or thrombolytics. The only difference is that nitrates are contraindicated for these patients. If the patient had already used nitrates and sildenafil together, the acute myocardial infarction may have been caused by the low diastolic perfusion pressure of the coronary circulation. Blood pressure support may be sufficient to prevent further myocardial damage if no acute plaque rupture is present."

    • Reference: Cheitlin MD, et al.  Use of sildenafil (Viagra) in patients with cardiovascular disease. Technology and Practice Executive Committee.  Circulation 1999;99(1):168-77. PubMed

Other EBM Consult Related Content